Louisiana, 2018

Strong Wind in Louisiana, December 26, 2018

December 26, 2018 · NWS LCH · 1 event in 1 county or zone

A tight pressure gradient across the region produced sustained winds of 20 to 30 MPH with gusts over 40 MPH.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tight pressure gradient across the region produced sustained winds of 20 to 30 MPH with gusts over 40 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 26, 4:14 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 26, 4:14 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
414 PM CST Wed Dec 26 2018

.SYNOPSIS...
An evolving storm system from the southwestern states into the
plains will bring about a turbulent weather pattern for the
forecast area into Thursday night. Various hazardous from this
system including risks from severe storms and excessive rainfall,
along with hazardous marine conditions and minor coastal flooding
are in play for the forecast area.

A strong sub-tropical jet and a very El Nino looking pattern means
a wet period quite possibly for the weekend into New Years Eve.

Rua

&&

.DISCUSSION...
A vigorous upper level system over New Mexico is moving into
Texas with cyclogenesis occurring over the Texas Panhandle. These
systems will move in tandem to the northeast, with the upper level
system taking on a negative tilt later tonight, and will continue
to move to the northeast into the Midwest on Thursday.

Increasing moisture and lift with a lead short wave is already
producing widespread shower activity this afternoon across the
forecast area. Inflow into the developing low is already producing
gusty gradient winds over southwestern portions of the forecast
area with wind gusts near 40 mph.

Lead short wave will move off to the northeast during the evening
hours, and therefore a brief break in convection should also take
place before stronger activity during the late night into
Thursday.

As the system continues to strengthen, low level inflow will only
increase. 85H low level jet is progged to be between 40 and 45
knots tonight, then 50 and 55 knots by Thursday morning. Some of
these gradients will come down to the surface tonight, especially
from I-10 south to the coast, with sustained wind speeds between
20 and 25 knots with gusts between 30 and 40 mph. Therefore, a
wind advisory will be in effect.

The strong inflow winds will bring tropical-like moisture with
trajectory from Bay of Campeche and northwest Caribbean into the
forecast area. Precipitable Water (PWAT) values will increase to
between 1.4 and 1.6 inches tonight, then between 1.5 and 1.75 on
Thursday. These PWAT values are 2 to 3 standard deviations for
this time of year, as well as over the 90th percentile, and
nearing or exceeding max values on SPC climatology for late
December. Mean RH values from the surface to 50H will be over 85
percent, so a very precipitation efficient environment and
parameters favorable for heavy rainfall.

Meanwhile, ascent will also increase, as upper level trough takes
on a negative tilt, and forecast area is located in the right
entrance region of 50H jet by Thursday morning. Shower activity
will likely consolidate into linear bands near the upper level
trough and developing surface cold front over Central Texas
overnight, then reaching the forecast area right before sunrise on
Thursday, and this quasi-squall line gradually moving eastward
during the day. Very good shear values noted ahead of the line
with 0-3km between 40-50 knots and 0-6km between 50-60 knots. CAPE
values will also likely be increasing ahead of the line as high
theta-e air is transported into the forecast area, with values
between 600-1200 j/kg.

Putting this all together, strong to severe storms will be
possible along a qlcs feature, with damaging straight line winds
the main concern, however a few brief tornadoes, could be embedded
within notch features along the line. A slight risk of severe
storms has been outlined for the entire forecast area on Thursday
by SPC.

With the very high moisture content and precipitation efficient
environment, heavy rainfall will be possible, with rates between 1
to 2 inches with the stronger convection. Also, as the front slows
Thursday afternoon, as the upper level energy moves off to the
northeast, and mean flow becomes parallel to the front, some
training may occur. At this point, 2 to 3 inches of rainfall
areawide is very likely, with locally high amounts of 4 to 6
inches where any training may occur. A slight risk for excessive
rainfall has been outlined by WPC for the forecast area east of an
Opelousas to Cameron line, and a Marginal Risk west of this line
for Thursday.

Cold front looks to stall just east of the forecast area and over
the coastal waters late Thursday night into Friday morning. Drier
air will gradually move in to forecast briefly ending rain
chances and bringing in cooler temperatures.

A sharp upper level trough develops over the southwest US over the
weekend, with a strong sub-tropical jet overhead. The sub-tropical
jet will bring in plenty of East Pac moisture, to combine with
perturbations ejecting out from the upper level trough, to over-
ride the cool surface, to provide plenty of clouds and periods of
over-running rains that will continue through New Years Eve.

Rua

&&

.MARINE...
Tightening pressure gradient with developing surface low is
providing increasing southerly winds and building seas. The strong
southerly winds and hazardous seas will persist through the night
into early Thursday. A small craft advisory will be in effect to
cover this with wind speeds between 20 and 30 knots and gusts to
near 40 knots. These winds will slowly decrease on Thursday as the
low moves off to the northeast and a cold front approaches the
region. The strong winds will also pile water up along the coast,
and this will allow for above normal tides tonight into early
Thursday. Tides will run 1 to 2 feet above astronomical predicted
levels, that will bring actual tide readings at high tide near 1.5
feet MHHW. Therefore, some minor coastal flooding may occur.

The front will gradually move out into the coastal waters and
stall by late Thursday night into early Friday, with a light to
modest offshore flow developing.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  71  47  61 /  60  90  20  10
LCH  64  73  51  64 /  60  90  20  10
LFT  64  73  56  66 /  50  90  70  20
BPT  64  73  50  65 /  70 100  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 8 AM CST Thursday for LAZ043>045-052>055.

     Wind Advisory until 8 AM CST Thursday for LAZ041-042-073-074.

     Coastal Flood Advisory until 8 AM CST Thursday for LAZ073-074.

TX...Wind Advisory until 8 AM CST Thursday for TXZ215-216.

     Coastal Flood Advisory until 8 AM CST Thursday for TXZ215.

GM...Small Craft Advisory until 6 PM CST Thursday for GMZ452-455-472-
     475.

     Small Craft Advisory until noon CST Thursday for GMZ450-470.

     Small Craft Advisory until 8 AM CST Thursday for GMZ430-432.

     Small Craft Exercise Caution Thursday morning for GMZ430-432.

     Small Craft Advisory until 8 AM CST Thursday for GMZ435.

     Small Craft Exercise Caution until 6 PM CST this evening for
     GMZ435.

     Small Craft Exercise Caution from Thursday morning through
     Thursday afternoon for GMZ435.

&&

PUBLIC...07
Hazardous weather outlook, Dec 26, 3:06 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
306 PM CST Wed Dec 26 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
272115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
306 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Wind Advisory in effect for the I-10 corridor south to the coast.
Coastal Flood Advisory for Cameron and Jefferson coasts.
Marginal Risk of excessive rainfall that may lead to flash
flooding for southeast Texas.
Marginal risk of severe storms producing damaging winds and
possibly a few tornadoes west of a Lake Charles to Leesville line.
Slight risk of severe storms producing damaging winds and
possibly a few tornadoes west of a Beaumont to Toledo Bend line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind Advisory in effect for the I-10 corridor south to the coast
on Thursday morning.
Coastal Flood Advisory for Cameron and Jefferson coasts on
Thursday morning.
Slight Risk of excessive rainfall that may lead to flash flooding
east of an Opelousas to Cameron line on Thursday and Thursday
night.
Marginal Risk of excessive rainfall that may lead to flash
flooding west of an Opelousas to Cameron line on Thursday.
Slight risk of severe storms producing damaging winds and
possibly a few tornadoes for the entire area on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-272115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
306 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Small Craft Advisory for the entire area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisory for the entire area Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Iberia

When
December 26, 4:53 PM CST
Where
Iberia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager

Strong wind gust tore off a secondary roof of a mobile home in New Iberia at Lynne Circle.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796553.